Quasiconformal homeomorphisms and the convex hull boundary

D. B.A. Epstein, A. Marden, V. Markovic

Research output: Contribution to journalArticlepeer-review

52 Scopus citations


We investigate the relationship between an open simply-connected region Ω ⊂ double struck S sign2 and the boundary Y of the hyperbolic convex hull in ℍ3 of double struck S sign2 / Ω. A counterexample is given to Thurston's conjecture that these spaces are related by a 2-quasiconformal homeomorphism which extends to the identity map on their common boundary, in the case when the homeomorphism is required to respect any group of Möbius transformations which preserves Ω. We show that the best possible universal lipschitz constant for the nearest point retraction r: Ω → Y is 2. We find explicit universal constants 0 < c2 < c1, such that no pleating map which bends more than c1 in some interval of unit length is an embedding, and such that any pleating map which bends less than c2 in each interval of unit length is embedded. We show that every K-quasiconformal homeomorphism double struck D sign2 → double struck D sign2 is a (K, a(K))-quasi-isometry, where a(K) is an explicitly computed function. The multiplicative constant is best possible and the additive constant a(K) is best possible for some values of K.

Original languageEnglish (US)
Pages (from-to)305-336
Number of pages32
JournalAnnals of Mathematics
Issue number1
StatePublished - Jan 2004


Dive into the research topics of 'Quasiconformal homeomorphisms and the convex hull boundary'. Together they form a unique fingerprint.

Cite this